Alert archive / Hawaii / High Wind Warnings in 2010

High Wind Warning 3, NWS Honolulu, HI

February 2, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 2, 2010, 6:24 PM HST for Hawaii County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2010, 6:24 PM HST (04:24 UTC)
Expired
Feb 3, 2010, 2:58 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WWHW70 PHFO 030424
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
624 PM HST TUE FEB 2 2010

HIZ028-031600-
/O.UPG.PHFO.WI.Y.0013.000000T0000Z-100203T1600Z/
/O.NEW.PHFO.HW.W.0003.100203T0424Z-100203T1600Z/
BIG ISLAND SUMMITS-
624 PM HST TUE FEB 2 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. WINDS ACROSS THE SUMMITS AND
UPPER ELEVATIONS OF THE BIG ISLAND HAVE INCREASED...AND WILL BE
45 TO 55 MPH...WITH HIGHER GUSTS...THROUGH MOST OF THE NIGHT.
A GRADUAL DECREASE IN WIND SPEEDS IS EXPECTED TOWARD SUNRISE ON 
WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN MAKE TRAVEL TO THE SUMMITS DANGEROUS.

&&

$$

BIRCHARD
1 follow-up statement
575 
WWHW70 PHFO 031258
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
258 AM HST WED FEB 3 2010

HIZ028-031400-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-100203T1600Z/
BIG ISLAND SUMMITS-
258 AM HST WED FEB 3 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

THE TROUGH THAT BROUGHT STRONG WINDS TO THE BIG ISLAND SUMMITS
HAS MOVED AWAY TO THE NORTHEAST...AND WINDS OVER THE SUMMITS HAVE
DIMINISHED.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 2, 4:48 PM HST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 2, 4:48 PM HST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
448 PM HST TUE FEB 2 2010

.SYNOPSIS...
AN APPROACHING FRONT FROM THE NORTHWEST WILL PRODUCE CLOUDS AND
SHOWERS OVER MAUI COUNTY TONIGHT. THE FRONT WILL REACH THE BIG
ISLAND EARLY WEDNESDAY...BRINGING A COOL AND DRIER AIR MASS AND
FRESH NORTHERLY WINDS BEHIND IT. MORE TYPICAL...THOUGH DRIER...TRADE
WINDS WILL RETURN THURSDAY. THE TRADES MAY BE SHORT-LIVED AS WINDS
MAY TURN LIGHT SOUTHERLY FRIDAY INTO WEEKEND AHEAD OF ANOTHER WEAK
FRONT.

&&

.DISCUSSION...
NO BIG CHANGES TO THE OVERALL FORECAST FOR THE AFTERNOON ISSUANCE.
THE INCOMING COLD FRONT CONTINUES MOVING ACROSS THE STATE PRECEDED
BY AN AREA OF PREFRONTAL MODERATE SHOWERS. SKIES ARE CLEARING OVER
OAHU NOW AND WILL CONTINUE INTO THIS EVENING WITH DIMINISHING
SHOWER ACTIVITY EXPECTED OVER MAUI TONIGHT. THE FRONT WILL REACH THE
BIG ISLAND LATE TONIGHT WITH SHOWERS EXPECTED THROUGH THE FIRST HALF
OF THE DAY TOMORROW.

WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN SUSTAINED OVER 30
MPH...EVEN SHOWING A SLIGHT INCREASE CLOSER TO 35 TO 40 MPH AS THE
TROUGH AXIS NEARS. THE ADVISORY WILL CONTINUE WITH NO CHANGES TO THE
6 AM WED MORNING EXPIRATION TIME. WINDS SHOULD DIMINISH BY THEN
AFTER THE TROUGH AXIS PASSES.

LONG TERM REASONING REMAINS THE SAME. NORTH PACIFIC FLOW REMAINS
ZONAL WITH A SERIES OF WEAK FRONTAL PASSAGES AND INTERMITTENT
TRADES. STILL LOOKING ANOTHER WEAK FRONT BRUSHING THE ISLANDS LATE
IN THE WEEKEND...THEN AGAIN TOWARDS THE MIDDLE OF THE COMING WEEK.

&&

.PREVIOUS DISCUSSION.../ISSUED 900 AM HST TUE/
COLD FRONT JUST NW OF KAUAI CONTINUES TO MOVE TOWARDS THE STATE
AROUND 20 TO 25 MPH. WIDESPREAD PREFRONTAL RAINFALL ALONG WITH A FEW
EMBEDDED HEAVIER SHOWERS WILL PERSIST INTO THE AFTERNOON HOURS.
THERMODYNAMIC PROFILES FROM 02/12Z REVEAL MOSTLY STABLE MID/UPPER
LEVELS WITH THE BULK OF THE WEAK INSTABILITY IN LOWER LEVELS. THIS
WILL PROMOTE WARM LAYER ISENTROPICALLY FORCED RAINFALL WITH NO
THREAT OF TSTORMS. SHOWER INTENSITY AND COVERAGE WILL DIMINISH FROM
W TO E THIS AFTERNOON AND OVERNIGHT AS LARGE SCALE ASCENT WEAKENS AS
THE MID/UPPER LEVEL TROUGH AXIS PASSES AND THE SURFACE COLD FRONT
ADVANCES ACROSS THE STATE. THIS WILL BE FOLLOWED BY 15 TO 25 MPH NW
WINDS AND A SUBSTANTIAL DROP IN RH/DEWPOINTS AS HIGH PRESSURE BUILDS
BEHIND THE FRONT. THE FRONT SHOULD BE NEAR OR POSSIBLY JUST SE OF
THE BIG ISLAND EARLY WED MORNING GIVING WAY TO A CRISP MOSTLY CLEAR
BEAUTIFUL DAY FOR THE ISLANDS.

WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN ELEVATED AND MAY INCREASE
FURTHER INTO THIS EVENING AS THE TROUGH AXIS PASSES OVER THE AREA.
THE WIND ADVISORY WILL CONTINUE THROUGH TOMORROW MORNING AT 6 AM
HST.

NOT MUCH CHANGE TO THE LONGER TERM THIS MORNING. THE NORTH PACIFIC
POLAR JET WILL REMAIN EQUATORWARD SHIFTED AND ZONAL MAINTAINING
PROGRESSIVE FLOW AT THE SURFACE. THIS SUGGESTS A CONTINUED MOSTLY
DRY PATTERN WITH A SERIES OF WEAK FRONTAL IMPACTS WITH ROUGHLY 3 TO
4 DAY SPACING FOLLOWED BY PERIODS OF VEERING MODERATE TRADE WINDS.
TRADES WILL PERSIST WED/THU BEFORE WINDS VEER SE/ESE AND WEAKEN AS
ANOTHER WEAK FRONT BRUSHES THE AREA LATE SAT/EARLY SUN. GUIDANCE
SUGGESTS THE NEXT FRONT WILL REACH THE AREA INTO THE MIDDLE OF NEXT
WEEK...ALTHOUGH TIMING IS OF LOW CERTAINTY.

&&

.MARINE...
NW SWELL WILL CONTINUE TO FILL IN ACROSS THE STATE EXCEEDING
ADVISORY LEVELS OF 15 FEET THROUGH THE DAY WED. A SMALL CRAFT
ADVISORY/SCA HAS BEEN ISSUED WITH THIS PACKAGE FOR SEAS FOR ALL
ZONES EXCEPT THE BIG ISLAND SOUTHEAST WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

WIND ADVISORY UNTIL 6 AM HST WEDNESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND
LEEWARD WATERS.

&&

DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 3:35 PM HSTSmall Craft AdvisoryHFO60 hr

Nearby

High Wind Warnings in Hawaii, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.